CardiologyFamily PracticeInternal MedicineGeriatricsPharmacyCardiovascular DiseasesAtrial FibrillationGeneral HealthPrescription DrugsFallsSenior HealthSeniors
HealthDay operates under the strictest editorial standards. Our syndicated news content is completely independent of any financial interests, is based solely on industry-respected sources and the latest scientific research, and is carefully fact-checked by a team of industry experts to ensure accuracy.
- All articles are edited and checked for factual accuracy by our Editorial Team prior to being published.
- Unless otherwise noted, all articles focusing on new research are based on studies published in peer-reviewed journals or issued from independent and respected medical associations, academic groups and governmental organizations.
- Each article includes a link or reference to the original source.
- Any known potential conflicts of interest associated with a study or source are made clear to the reader.
Please see our Editorial and Fact-Checking Policy for more detail.Editorial and Fact-Checking Policy
HealthDay Editorial Commitment
HeathDay is committed to maintaining the highest possible levels of impartial editorial standards in the content that we present on our website. All of our articles are chosen independent of any financial interests. Editors and writers make all efforts to clarify any financial ties behind the studies on which we report.
WEDNESDAY, Aug. 14, 2019 (HealthDay News) -- Use of antiarrhythmic drugs (AADs) is associated with a higher risk for fall-related injuries and syncope among older patients with atrial fibrillation (AF), according to a study published online July 24 in the Journal of the American Geriatrics Society.
Frederik Dalgaard, M.D., from Herlev and Gentofte Hospital in Hellerup, Denmark, and colleagues used the Danish nationwide administrative registries (2000 to 2015) to identify 100,935 patients with AF (age, ≥65 years) with a prescription claim for rate-lowering drugs and/or AADs. Rates of monotherapy versus dual therapy were examined. The authors sought to determine the association between rate and/or rhythm control and fall-related injuries and syncope.
The researchers found that during a median follow-up of 2.1 years, 17 percent of patients experienced a fall-related injury, 5.7 percent had a syncope, and 20.9 percent experienced either a fall-related injury and/or a syncope. Treatment with AADs was associated with a higher risk for fall-related injuries and syncope compared with rate-lowering monotherapy. For combined fall-related injuries and syncope, the incidence rate ratios were 1.29 for AAD monotherapy and 1.46 for dual AAD and rate-lowering therapy. Amiodarone significantly increased the risk for fall-related injuries and syncope (incidence rate ratio, 1.40). A higher risk for all outcomes was seen in the first 90 days of any treatment versus >180 days of rate-lowering monotherapy, although the greatest risk was seen in the first 14 days for those treated with AADs.
"Physicians should be aware of the risk of fall-related injuries and syncope when treating this cohort, particularly when prescribing amiodarone," the authors write.
Several authors disclosed financial ties to the pharmaceutical industry.
This story may be outdated. We suggest some alternatives.
The content contained in this article is over two years old. As such our recommendation is that you reference the articles below for the latest updates on this topic. This article has been left on our site as a matter of historic record. Please contact us at email@example.com with any questions.
Updated on May 27, 2022
Read this Next
Other Trending Articles